Spontaneous acute compartment syndrome of the forearm in a patient on oral anticoagulant therapy

Manuscript type : Case Report | Article Date : 2015/01/19

  • Autors

    1. Lim Derek
    2. Pacifico Biagio
  • Abstract

    Acute compartment syndrome (ACS) in the upper extremity may present with many different signs and symptoms such as swelling, severe pain or paresthesia. These patients require an emergent fasciotomy to decompress the compartment. It is commonly caused by major traumas however a few cases of spontaneous ACS is associated with diabetes, oral anti-coagulation therapy, hypothyroidism or nephrotic syndrome. The report’s focus is to identify the sign/symptoms of ACS in patients taking anticoagulant therapy and encourage prompt interventions to prevent ischemia and necrosis. A 33-year-old right hand dominant Hispanic male presented to the emergency department with severe pain and swelling in his right forearm.
  • Description

    INTRODUCTION

    Acute compartment syndrome (ACS) of the upper ex-tremity is a rare diagnosis. ACS can be defined as the increase in compartment pressure which exceeds tis-sue perfusion pressure leading to ischemia and necro-sis.1 Often times the cause is due to traumatic events such as suprachondylar humerus fractures, vascula-ture injury or circumferential full thickness burns. Spontaneous ACS can be defined as having the symp-toms of ACS in the absence of trauma to the area. Although less frequent, non-traumatic causes include ischemia-reperfusion injury, thrombosis, bleeding disorders, vascular disease, prolonged limb compres-sion or anticoagulant therapy.2 Common signs and symptoms of ACS are pain out of proportion to the clinical presentation, paresthesia within an hour of ACS, tense/firm compartment, diminished sensation, pallor due to vascular insufficiency and paralysis.1 Many studies have shown that patients on an antico-agulant therapy regimen, more specifically Warfarin, have a 0.4%-7.2% increased chance of a hemorrhage compared to baseline that may lead to ACS.3 Major and minor traumatic events can easily disrupt the vas-culature and cause ACS. Hay et al. described the cor-relation between Warfarin use and the development of ACS. The study followed seven patients on War-farin who suffered from ACS due to minor injuries to the lower extremities.4 This report presents a case of spontaneous acute com-partment syndrome due to the development of an intra-compartmental hematoma in the anteriomedial forearm. Reported cases of spontaneous ACS are as-sociated with diabetes, hypothyroidism, anti-coagu-lation therapy, influenza virus induced or nephrotic syndrome.5 The patient was taking Warfarin and does not recall any trauma or injury prior to the onset of symptoms. Radiologic images are also negative in re-vealing any possible injury.

    CASE REPORT

    A 33-year-old right hand dominant Hispanic male presented to the Emergency Department with the chief complaint of severe pain in his right forearm. He stated that the pain started about 12 hours prior to presenting to the hospital and has rapidly worsened. He rated the pain 10/10 and denied any recent trauma. The review of systems were within normal limits. He had a history of hypertension, epilepsy and was diag-nosed with a DVT in the left lower extremity about 3 months ago, for which he was prescribed Warfarin 2.5mg, taken once daily. He denied any allergies, sig-nificant surgical or family history. He denied smoking or alcohol use and stated that he worked as a chef. His initial vitals taken in the ED were stable with a Temperature- 98.3oF, Pulse- 81 beats/min, Res-pirations-22 breathes/min, Blood pressure-154/96 mmHg. Upon physical exam his right forearm was swollen, tense and painful to palpation. Neuromus-cular exam showed positive paresthesia on the pal-mar and dorsal surfaces and decrease range of motion (flexion/extension) in all of the right digits. Radial pulses were still palpable with rapid capillary refill uated and drained; the wound was left open. Xeroform petrolatum wound dressing, 4x4 gauze, ABD pads and 6” cling were used to ban-dage the wound. The patient was seen the next day with no new com-plaints. Patient denied any loss of sensation/numb-ness or tingling. Radial pulses were palpable but range of motion in the hand was still limited due to the pain. Vitals signs were stable temperature-98.7oF, Pulse-95 beats/min, Respiration-20 breathes/min, blood pressure-112/64 mmHg. Laboratory values re-vealed slight changes most like due to recent surgery: white blood cell- 14.9x1000/ul, Hemoglobin-13.2g/dl, Hematocrit-39.7%, Platelet count- 234x109/L. Warfarin was discontinued during his hospital stay. He returned to the OR 6 days later for a washout, pri-mary closure and split thickness skin graft to the fore-arm. The grafts were taken from the anterior thigh bilaterally. The distal portions of the wound were closed with sutures. A 15x7cm skin graft was placed on the anterior compartment and a 19x8cm skin graft was placed on the posterior compartment.

    DISCUSSION

    Anticoagulant therapy should be periodically monitored to lower the possibility of hemorrhaging due to any major or minor insult. INR values should be maintained between 2.0-3.0 and dosages should be adjusted accordingly.3 In patients taking anticoagu-lant therapy and presenting with pain out of propor-tion to clinical findings and swelling, ACS should be high on the differential diagnosis. Anticoagulant therapy associated ACS was first doc-umented in 1992 by Hay. He reported six cases of ACS in the lower extremity and one case in the upper extremity in patients who were taking anticoagulant therapy for atrial fibrillation, aortic valve replacement or DVT prophylaxis. These patients had undergone various injuries: fibular fracture, pulled muscles or minor impacts.4 More recently Titolo reported a 66 year old female taking anticoagulant therapy and de-veloping ACS after sustaining a minor shoulder elon-gation. Similar to the previous study, the patient’s INR was within the therapeutic range.6 Major trau-mas associated with anticoagulant therapy usage have also been reported. Fung reported a 77 year old male on warfarin who developed ACS after sustaining a bicep tendon rupture. Fasciotomy was immediately performed to evacuate the hematoma and decompress the arm.7 In our case, major/minor trauma was not noted how-ever the use of Warfarin and low INR levels may have contributed to the development of a spontaneous ACS. Other spontaneous causes include diabetes, which was reported by Jose, anti-coagulation use, hypothy-roidism and nephrotic syndrome.5 Spontaneous ACS related to warfarin usage is rare but should quickly be ruled out with clinical presentation or imaging. Zimmerman et al. first report spontaneous ACS in a 75 year old man taking anticoagulant therapy for atrial fibrillation. The patient’s INR was 2.8 and did not report any recent trauma nor did radiologic imag-es show any injury to the site.8 Our patient presented very similarly however an intra-compartmental he-matoma was discovered upon imaging, highly indi-cating for fasciotomy. The initial clinical presentation of the patient is es-sential in properly diagnosing and treating acute com-partment syndrome. Despite the absence of classical mechanisms of ACS (ie. Fractures), and abnormal lab values suggestive of hemorrhage, anticoagulant ther-apy usage in patients presenting with pain in the up-per and lower extremity should lead to the suspicion of ACS. Emergent fasciotomy is a definitive treat-ment and should be performed within 24h to avoid ischemia, septicemia, limb loss and possibly death.9

    CONCLUSION

    This case report presents the rare occurrence of a spontaneous acute compartment syndrome due to the use of anti-coagulant therapy and the importance of rapid clinical diagnosis and treatment. Despite the ab-sence of any significant trauma, ACS should remain high on the differential diagnosis because of the clinical signs and symptoms. After proper imaging and labs are performed to rule out other causes, such as a venous duplex scan, an emergent fasciotomy should be performed to prevent further ischemia and necro-sis.

  • Reference

    1. 1.Hargens AR, Mubarak SJ, Akeson WH. Current concepts in the pathophysiology, evaluation and diagnosis of compartment syndrome. Hand Clin. 1998;14:371–83
    2. 2.Matthew G, Taylor S, Gausden E, Leyden J. Compartment Syndrome: Diagnosis, Management, and Unique Concerns in the Twenty-First Century. HSS Journal 2014;10:143- 52
    3. 3.Snipelisky D, Kusumoto F. Current Strategies to Minimize the Bleeding Risk of Warfarin. Journal of Blood Medicine 2013;4:89-99
    4. 4.Hay SM, Allen MJ, Barnes MR. Acute Compartment Syndromes Resulting from Anticoagulant Treatment. BMJ 1992;305:1474- 475
    5. 5.Jose R, Viswanathan N, Aldlyami E, Wilson Y, Moiemen N, Thomas R. A Spontaneous Compartment Syndrome in a Patient with Diabetes. The Journal of Bone and Joint Surgery 2004;86:1068- 70
    6. 6.Titolo P, Milani P, Panero B, Ciclamini D, Colzani G, Artiaco S. Acute Compartment Syndrome of the Arm after Minor Trauma in a Patient with Optimal Range of Oral Anticoagulant Therapy: A Case Report. Case Report in Orthopedics 2014;10:1155
    7. 7.Fung DA, Frey S, Grossman RB. Rare Case of Upper Arm Compartment Syndrome following Biceps Tendon Rupture. Orthopedics 2008;31:494
    8. 8.Zimmerman D, Kapoor T, Elfond M, Scott P. Spontaneous Compartment Syndrome of the Upper Arm in a Patient Receiving Anticoagulation Therapy. Journal of Emergency Medicine 2013;44: 53- 56
    9. 9.Lagerstrom CF, Reed RL, Rowlands BJ, Fischer RP. Early fasciotomy for acute clinically evident posttraumatic compartment syndrome. Am J Surg. 1989;158:36–9